Alert archive / Minnesota / Wind Advisories in 2025

Wind Advisory 4, NWS Sioux Falls, SD

February 6, 20254 counties in Iowa; 7 counties in Minnesota

NWS Sioux Falls, SD issued this wind advisory at Feb 6, 2025, 3:23 AM CST for 4 counties in Iowa; 7 counties in Minnesota. It took effect at Feb 6, 2025, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2025, 3:23 AM CST (09:23 UTC)
In effect from
Feb 6, 2025, 9:00 AM CST
Expired
Feb 6, 2025, 6:00 PM CST
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WWUS73 KFSD 060923
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
323 AM CST Thu Feb 6 2025

IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-061730-
/O.NEW.KFSD.WI.Y.0004.250206T1500Z-250207T0000Z/
Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-
Including the cities of Pipestone, Slayton, Fulda, Tyler,
Lakefield, Spencer, Sibley, Milford, Arnolds Park, Sanborn,
Sheldon, Marshall, Windom, Hartley, Lake Benton, Spirit Lake,
Jackson, Hendricks, Worthington, Ivanhoe, and Mountain Lake
323 AM CST Thu Feb 6 2025

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS 
EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Portions of northwest Iowa and southwest Minnesota.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Meyers
2 follow-up statements
496 
WWUS73 KFSD 061729
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1129 AM CST Thu Feb 6 2025

IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-070000-
/O.CON.KFSD.WI.Y.0004.000000T0000Z-250207T0000Z/
Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-
Including the cities of Sanborn, Lake Benton, Hartley, Ivanhoe,
Mountain Lake, Slayton, Fulda, Hendricks, Pipestone, Worthington,
Sibley, Lakefield, Sheldon, Arnolds Park, Milford, Spencer,
Spirit Lake, Tyler, Jackson, Windom, and Marshall
1129 AM CST Thu Feb 6 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwest Iowa and southwest Minnesota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

AP
374 
WWUS73 KFSD 062351
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
551 PM CST Thu Feb 6 2025

IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-070100-
/O.EXP.KFSD.WI.Y.0004.000000T0000Z-250207T0000Z/
Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-
Including the cities of Spencer, Marshall, Sibley, Sanborn,
Arnolds Park, Ivanhoe, Lake Benton, Hendricks, Mountain Lake,
Worthington, Milford, Tyler, Sheldon, Fulda, Hartley, Lakefield,
Windom, Jackson, Pipestone, Spirit Lake, and Slayton
551 PM CST Thu Feb 6 2025

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Winds have decreased below criteria.

$$

JM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Feb 5, 10:43 PM CST, 4 hours 40 minutes earlier. Its key messages:

  • A light wintry mix of light snow and freezing drizzle will end across the area toward midnight, with a light glaze of ice and light dusting of snow possible.
  • A potentially impactful system is expected to move through Friday night through Saturday night. A 60-100% probability for accumulating snow for locations along and north of I-90. Totals will increase as you move north.
  • Temperatures will be near to slightly above average for the rest of this week, before trending below average next week.
Area forecast discussion, Feb 5, 10:43 PM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1043 PM CST Wed Feb 5 2025

.KEY MESSAGES...

- A light wintry mix of light snow and freezing drizzle will end
  across the area toward midnight, with a light glaze of ice and
  light dusting of snow possible.

- A potentially impactful system is expected to move through
  Friday night through Saturday night. A 60-100% probability for
  accumulating snow for locations along and north of I-90.
  Totals will increase as you move north.

- Temperatures will be near to slightly above average for the
  rest of this week, before trending below average next week.

&&

.DISCUSSION...
Issued at 246 PM CST Wed Feb 5 2025

THIS AFTERNOON: We find our region in the warm sector of an
approaching surface low pressure system. Slightly breezy
southerly winds are bringing northward moisture from the Gulf.
This warm, moist air is overriding an existing cold air mass and
producing some light freezing drizzle and snow showers.
Temperature profiles indicate subcloud dry air that is limiting
how much is making it to the surface. Accumulations as a result
are expected to be light. For freezing drizzle, a light glaze to
a hundredth. For snow, a dusting to a tenth. Despite the low
totals, afternoon travel impacts are possible. Please use
caution as you make your way. Lows for tonight will be in the
low to mid teens.

OVERNIGHT-THURSDAY: Snow clears our this evening. Overnight a cold
front will pass through the area from northwest to southeast. Winds
will turn northwesterly and gusts will increase to 25-30 mph with
occasional gusts to 35 mph over south central South Dakota.
Winds ease slightly after sunrise. A weak upper ridge and
surface high pressure slide into the area for Thursday. A push
of CAA will work to increase afternoon gusts to the 25-35 mph
range. In addition, a 40-50 kt 850 mb low level jet will be
present. Model soundings indicate potential to mix to that
level, which could result in occasional gusts to 40 mph. Areas
east of I-29 into southern Minnesota an Iowa will be located
under the strongest region of the low level jet, and will have
the most potential to mix down the stronger gusts. Winds drop
off quickly after sunset. Highs for Thursday will be in the
upper 20s along and north of Highway 14, and in the 30s and 40s
to the south. The warmest temperatures are expected along our
Missouri River counties. Lows will be in the single digits to
the teens.

FRIDAY-SATURDAY: A quiet day for Friday as the high pressure moves
east of the region. Light winds will become easterly, and afternoon
highs reach the 20s to 30s. Friday night into Saturday morning we
will watch an upper level wave move out of the Rockies and move
across northern Wyoming and southern Montana. Snow is expected to
move in from the west and spread southeastward. Most of the region
is expected to see some snow, but ensemble guidance keeps the
majority along and north of I-90. Here, there is a 60-100%
probability of exceeding 0.1" of liquid equivalent. While it is
still early for exact snow amounts, confidence is increasing in
areas north of I-90 seeing a couple inches of snow, with totals
increasing as you move north. Travel impacts are expected, with the
Winter Storm Severity Index indicating minor to moderate
impacts such as hazardous driving conditions due to reduced
visibility and snow covered roads. In the coming days, this
system could shift north or south, so keep an eye out for
updates.

SUNDAY-INTO NEXT WEEK: Snow clears out late Saturday night and into
Sunday morning. Sunday will be cool thanks to CAA behind the cold
front, only reaching the 20s. Lows are expected to fall into the
single digits above and below 0. Wind chills will be cold, in the
negative teens. Mid to long term guidance indicates an overall broad
troughing pattern through the first half of next week. There looks
to be a couple impulses possible that may bring additional rounds of
snow to the area. As uncertainty is high, have left NBM PoPs as is
for now.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1036 PM CST Wed Feb 5 2025

A light wintry mix of precipitation east of Interstate 29 will
come to an end toward 06Z. A frontal boundary moving across the
region will clear out the IFR/MVFR ceilings from west to east
during the night. In addition, winds will transition to
northwesterly and increase behind the front, gusting around 20
kts into early Thursday morning. After dropping off on Thursday
morning, winds will again increase by mid to late morning on
Thursday, gusting 20 to 25 kts into the afternoon and evening.
Winds become light later on Thursday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...AJP
AVIATION...JM
Hazardous weather outlook, Feb 5, 9:20 PM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
920 PM CST Wed Feb 5 2025

IAZ031-032-NEZ013-014-SDZ038-050-052>054-057>061-063>066-068>071-
070330-
Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-Union-
920 PM CST Wed Feb 5 2025

This Hazardous Weather Outlook is for west central Iowa, northeast
Nebraska, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of snow is possible Friday night through Saturday.
Areas along and north of I-90 have the highest probabilities for
seeing snow as of now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-MNZ071-072-080-081-089-090-097-098-SDZ039-
040-055-056-062-067-070330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Kingsbury-Brookings-Lake-Moody-Minnehaha-
920 PM CST Wed Feb 5 2025

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Patchy freezing drizzle and freezing fog will persist through late
evening, with a very light glaze of ice possible on untreated
surfaces.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of snow is possible Friday night through Saturday.
Areas along and north of I-90 have the highest probabilities for
seeing snow as of now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Minnesota, 2025Wind Advisories in Iowa, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.